Aspirin, also known as acetylsalicylic acid, is never safe for cats and is only considered somewhat safe for dogs It is used to relieve pain, fever or reduce swelling. If for any reason you consider giving aspirin to your dog, you should be aware that there are risks of overdosing.
Aspirin should not be given to a puppy or a “teacup” sized dog, nor should it be given to a pregnant dog.
Baby Aspirin is okay to give to a dog, but coated aspirin is not useful at all. Dogs have a much faster digestion process than people, so the coating sometimes is not digested in the stomach and the pill moves through the intestine whole without being absorbed.
Dogs do not need to take aspirin for every little bump or pain. The risks might outweigh the benefits. Always contact your veterinarian if you are unsure about whether to give your dog any pain medication. One of the most common uses of aspirin in dogs is for arthritic pains.
How Much Aspirin is Safe for a Dog?
A general rule of thumb is 5mg of aspirin per pound of dog or 10mg per kg of dog. Never give more than double these amounts in a 12 hour period or it could be toxic to a dog. The maximum dose is 10mg of aspirin per pound of dog or 20mg of aspirin per kg of dog. The higher dose should only given if the the smaller dose was not effective.
A baby aspirin is usually 80mg so it is enough for a 16-20 pound (or 8-10kg) dog.
A typical adult aspirin is usually 320mg which is enough for a 64-80 pound (or 32-40 kg) dog.
Aspirin should always be given with food.
Symptoms of an Aspirin Overdose in a Dog
Symptoms of a mild overdose are vomiting, diarrhea and loss of appetite. More severe problems include bloody vomit, blood in the stool (the blood may be black), kidney failure (light colored urine), lethargy and panting.
Contact your veterinarian if you suspect your dog has taken too much aspirin. Depending on when the pills were ingested, the vet may instruct you to induce vomiting in the dog or to immediately bring it to them immediately. Without proper veterinarian attention an aspirin overdose can be fatal.
*Note that Aspirin is not the same as Tylenol and other pain medications which may be very unsafe for dogs.